Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 79, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 10, 2020, 9:08 PM EDT for Jackson County, Mason County, Wood County, West Virginia; Meigs County, Ohio. It was in force for 22 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2020, 9:08 PM EDT (01:08 UTC)
- Expired
- Jun 10, 2020, 9:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Meigs County, OH, Jackson County, WV, Mason County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 9:10 PM EDT | TSTM WND DMG | New Haven, WV | TREES DOWN. |
| Jun 10, 9:10 PM EDT | TSTM WND GST 55 | New Haven, WV | 55 MPH WIND GUST REPORTED ALONG WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING. |
| Jun 10, 9:13 PM EDT | TSTM WND DMG | Racine, OH | TREES DOWNED ONTO POWER LINES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 6:51 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
901
WUUS51 KRLX 110108
SVRRLX
OHC105-WVC035-053-107-110130-
/O.NEW.KRLX.SV.W.0079.200611T0108Z-200611T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
908 PM EDT Wed Jun 10 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Eastern Meigs County in southeastern Ohio...
North central Mason County in western West Virginia...
Northern Jackson County in northwestern West Virginia...
Southwestern Wood County in northwestern West Virginia...
* Until 930 PM EDT.
* At 907 PM EDT, a severe thunderstorm was located over Mason, or
over Pomeroy, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pomeroy, Racine, Forked Run State Park, Ravenswood, New Haven,
Mason, Tuppers Plains, Middleport, Chester, Syracuse, Hartford
City, Portland, Lakin, Belleville, Reedsville and Letart.
This includes Interstate 77 in West Virginia between mile markers 149
and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately.Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3919 8188 3918 8186 3918 8176 3919 8170
3915 8162 3903 8158 3901 8156 3883 8199
3894 8211 3896 8210 3900 8210 3901 8214
TIME...MOT...LOC 0107Z 235DEG 41KT 3900 8202
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
HART1 follow-up statement
871
WWUS51 KRLX 110124
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
924 PM EDT Wed Jun 10 2020
OHC105-WVC035-053-107-110130-
/O.CON.KRLX.SV.W.0079.000000T0000Z-200611T0130Z/
Meigs OH-Mason WV-Jackson WV-Wood WV-
924 PM EDT Wed Jun 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR EASTERN MEIGS...NORTH CENTRAL MASON...NORTHERN JACKSON AND
SOUTHWESTERN WOOD COUNTIES...
At 924 PM EDT, a severe thunderstorm was located over Forked Run
State Park, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Racine, Forked Run State Park, Ravenswood, New Haven, Tuppers Plains,
Chester, Syracuse, Hartford City, Portland, Lakin, Belleville,
Reedsville and Letart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3919 8188 3918 8186 3918 8176 3919 8170
3915 8162 3903 8158 3901 8156 3883 8199
3894 8211 3896 8210 3901 8198 3906 8193
TIME...MOT...LOC 0124Z 235DEG 41KT 3912 8181
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
HARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 8:05 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 10, 8:05 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 805 PM EDT Wed Jun 10 2020 .SYNOPSIS... A cold front approaches from the west, resulting in thunderstorm chances through tonight. High pressure and cooler conditions on Thursday. && .NEAR TERM /THROUGH THURSDAY/... As of 800 PM Wednesday... Strong to severe thunderstorms have now arrived along the western flank of the forecast area. Tweaked sky conditions and POPs to reflect current conditions along the line of convection, and will be keeping a close eye on it over the next few hours for future adjustments. As of 225 PM Wednesday... Convection has already begun to develop along the mountains this afternoon where enough lift is being generated within a moisture rich and unstable environment. As the afternoon progresses, convection is expected to spread further west into the CWA as this area receives greater forcing within the pre-frontal environment of an approaching cold front. During this time, any thunderstorms that develop have the potential to become strong or severe. This evening into tonight, a line of convection should sweep through the CWA from west to east. This line will likely coincide with the cold front passage. While wind should be the primary threat, isolated hail and the possibility of a tornado can't be ruled out. Excluding the mountains, heat index values are expected to once again reach upper 90s with isolated instances of 100 possible. Currently have an SPS out for the afternoon, as temperatures will likely fall short of Heat Advisory criteria. Temperatures should fall into the 60s overnight (50s for the mountains) following the cold front passage. Thursday's highs are forecast in the upper 70s to low 80s (60s to 70s in the higher elevations). && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 236 PM Wednesday... Surface high pressure should be in control of the weather across our region through the period. An upper level trof will dig southeast with several models indicating an upper low will develop to our north. As a result, expect any convection should be limited to our northern counties during the afternoon and evening hours on Saturday. Guidance suggests there will be a cooling trend with temperatures across the lowlands generally in the lower 80s on Friday with readings on Saturday in the mid 70s to around 80 degrees. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 236 PM Wednesday... Surface high pressure should remain in control of the weather across our region through the period. The long range models indicate we will remain under the influence of an upper trough or possibly an upper closed low. Expect a chance of showers and thunderstorms will prevail each afternoon and evening. Daytime temperatures should slowly rise each day with readings on Tuesday near normal and slightly above normal by Wednesday. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 800 PM Wednesday... Line of convection associated with a cold front is now in the vicinity of our western terminals at the time of writing. This line upstream of the region has been capable of producing quick reductions to IFR vsbys and wind gusts on the upwards of 40 kts or greater. Elected to include TEMPO groups for HTS, PKB, and CRW by best estimation of time of arrival for the next several hours, noting both the increased winds and lowered vsbys. As the line continues its eastward progression, the lack of diurnal heating should taper down the threat for strong to severe storms. This downward trend will reach our eastern airspace closer to midnight, so maintained a SHRA VCTS combination in the TAFs with potential need for amendments if vsbys look to be degraded. Showers and storms conclude Thursday morning with high pressure building in its wake. Before the widespread return to VFR, however, expect a brief period of MVFR ceilings behind the frontal passage near dawn. For the final few hours of the current TAF period, all terminals will return to VFR conditions with light westerly flow. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of brief flight restrictions with convection may vary for this evening. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 06/11/20 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H M M H H M EKN CONSISTENCY H H H H H M H H H H H M PKB CONSISTENCY H H H H H H H H H H M M CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z FRIDAY... No widespread IFR conditions expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH NEAR TERM...MEK/JLB SHORT TERM...JSH LONG TERM...JSH AVIATION...MEK
Hazardous weather outlook, Jun 10, 6:58 PM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 658 PM EDT Wed Jun 10 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>031- 112300- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison- 658 PM EDT Wed Jun 10 2020 ...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 1 AM EDT THURSDAY... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered thunderstorms may occur this afternoon, followed by a line of storms this evening and tonight. The main severe weather threats will be strong wind gusts. However, an isolated tornado may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ024>026-032-034-039-040-515-517-519>523-525-526-112300- Mingo-Logan-Boone-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh- Northwest Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- 658 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. Scattered thunderstorms may occur this afternoon, followed by a line of storms this evening and tonight. A Slight Risk of severe weather exists, indicating that scattered severe storms may occur. The main severe weather threats today will be strong wind gusts. However, an isolated tornado may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-516-518-524-112300- Dickenson-Buchanan-McDowell-Southeast Raleigh-Southeast Fayette- Southeast Pocahontas- 658 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. Scattered thunderstorms may occur this afternoon, followed by a line of storms this evening and tonight. A Marginal Risk of severe weather exists, indicating that isolated severe storms may occur. The main severe weather threats today will be strong wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 10, 7:22 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
722 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG JACKSON 39.05N 82.63W
06/10/2020 JACKSON OH TRAINED SPOTTER
SMALL BRANCHES DOWN. POWER POLE DOWN. HEAVY RAIN AND
FREQUENT LIGHTNING.
&&
EVENT NUMBER RLX2000985
ROCHELocal storm report, Jun 10, 7:47 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
747 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 1 W WARNOCK 38.49N 83.02W
06/10/2020 M1.00 INCH GREENUP KY CO-OP OBSERVER
&&
EVENT NUMBER RLX2000986
HARTLocal storm report, Jun 10, 7:51 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
751 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG MCARTHUR 39.25N 82.47W
06/10/2020 VINTON OH 911 CALL CENTER
NUMEROUS TREES AND POWER LINES DOWN ACROSS THE WHOLE
COUNTY.
&&
EVENT NUMBER RLX2000987
ROCHELocal storm report, Jun 10, 7:58 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 2 SW ALBANY 39.21N 82.22W
06/10/2020 M53 MPH ATHENS OH AWOS
&&
EVENT NUMBER RLX2000988
WEBBLocal storm report, Jun 10, 8:10 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
810 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG LOAD 38.55N 82.97W
06/10/2020 GREENUP KY 911 CALL CENTER
TREES DOWN ON POWER LINES. ALSO, DIME SIZE HAIL.
&&
EVENT NUMBER RLX2000989
ROCHELocal storm report, Jun 10, 8:52 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
852 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND DMG JACKSON 39.05N 82.63W
06/10/2020 JACKSON OH TRAINED SPOTTER
SEVERAL TREES DOWN ACROSS THE CITY OF JACKSON OH.
&&
EVENT NUMBER RLX2000990
ROCHEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:05 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 40 min |
| Jun 10, 8:43 PM EDT | Tornado Warning | RLX | Mason | 32 min |
| Jun 10, 8:47 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 28 min |
| Jun 10, 9:14 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 46 min |
| Jun 10, 9:19 PM EDT | Special Weather Statement | RLX | Jackson, Mason | 26 min |
| Jun 10, 9:29 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wirt, Wood | 31 min |
| Jun 10, 9:40 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Lincoln, Putnam | 35 min |
| Jun 10, 9:55 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler, Wood | 50 min |
| Jun 10, 10:38 PM EDT | Special Weather Statement | RLX | Calhoun, Roane | 37 min |
| Jun 10, 11:19 PM EDT | Special Weather Statement | RLX | Fayette, Raleigh | 26 min |
| Jun 11, 12:46 AM EDT | Special Weather Statement | RLX | Upshur | 29 min |
| Jun 11, 1:18 AM EDT | Special Weather Statement | RLX | Randolph | 27 min |
| Jun 10, 8:08 PM EDT | Tornado Warning | RLX | Athens, Meigs | 14 min |
| Jun 10, 8:16 PM EDT | Tornado Warning | RLX | Gallia, Jackson, Lawrence | 29 min |
| Jun 10, 8:35 PM EDT | Tornado Warning | RLX | Lawrence | 9 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.